MAUDE Adverse Event Report: BAYLIS MEDICAL COMPANY INC. VERSACROSS STEERABLE ACCESS SOLUTION; CATHETER, SEPTOSTOMY

BAYLIS MEDICAL COMPANY INC. VERSACROSS STEERABLE ACCESS SOLUTION; CATHETER, SEPTOSTOMY
Model Number VSTK0018
Medical Device Problem Codes Difficult to Remove (1528); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported during an atrial fibrillation (a fib) ablation procedure to treat atrial fibrillation (a fib), a versacross steerable access solution kit was selected for use.Venous femoral access was gained using the standard j-tip 035 guidewire, then versacross sheath was advanced.The guidewire was removed and versacross radio frequency wire was advanced.The radio frequency was applied once and was unsuccessful at crossing the fossa.Second attempt was made and was successful crossing the fossa.Then the radio frequency wire was advanced into the left superior pulmonary vein (lspv) and advanced the dilator and sheath across the fossa.However, as the dilator and radio frequency wire was being removed, the radio frequency wire could not be retracted.On fluoro, it was noticed the wire was tied into a knot.It was reported that there were no defects in the wire, no unusual anatomy, no difficulty loading the rf wire.It is unknown if the dilator was shaped beforehand.Both attempts to cross were 1 second constant pulse, and the knot formed after getting access in the left atrium so the knot formed in the left atrium.To resolve, the dilator was advanced back as far as it could go up the wire to the knot, then retracted the wire/dilator together into the sheath.The device is expected to be returned for analysis.
 
Additional Manufacturer Narrative
Additional information to the mdr initial, follow-up 1mdr in block(s) b5, f10, h6 for the product investigation results: the device was returned for analysis.Analysis of the device found based on the information provided in the complaint summary as well as based on the results of the testing/inspections performed, the reported allegations can be confirmed.However, it cannot be concluded with certainty what the root cause of this event was.The complaint description notes that the wire was anchored in the lspv prior to discovering the knot.The instructions for use (dmr-01673 dmr vstk (pcs) 3.3) contains the following statement: "once the puncture is successfully completed, the versacross rf wire should be mechanically advanced without any rf power.Positioning in the left atrium is sufficient when the full distal curve and floppy section have crossed the septum and are observed in the left atrium.Echocardiographic guidance is also recommended." it is likely that the knot was formed when the wire was advanced into the lspv, as the diameter of the vasculature is smaller than that of the left atrium, which is the suggested anchor location for the wire.Therefore, the pigtail curl may have been compressed by the anchoring anatomy and thus caused a knot as the dilator was being navigated to advance over the wire.Supplemental mdr is required to report investigation results.Mdr aware date 04jul2023.
 
Event or Problem Description
It was reported during an atrial fibrillation (a fib) ablation procedure to treat atrial fibrillation (a fib), a versacross steerable access solution kit was selected for use.Venous femoral access was gained using the standard j-tip 035 guidewire, then versacross sheath was advanced.The guidewire was removed and versacross radio frequency wire was advanced.The radio frequency was applied once and was unsuccessful at crossing the fossa.Second attempt was made and was successful crossing the fossa.Then the radio frequency wire was advanced into the left superior pulmonary vein (lspv) and advanced the dilator and sheath across the fossa.However, as the dilator and radio frequency wire was being removed, the radio frequency wire could not be retracted.On fluoro, it was noticed the wire was tied into a knot.It was reported that there were no defects in the wire, no unusual anatomy, no difficulty loading the rf wire.It is unknown if the dilator was shaped beforehand.Both attempts to cross were 1 second constant pulse, and the knot formed after getting access in the left atrium so the knot formed in the left atrium.To resolve, the dilator was advanced back as far as it could go up the wire to the knot, then retracted the wire/dilator together into the sheath.The device is expected to be returned for analysis.The device was returned for analysis.Analysis of the device found based on the information provided in the complaint summary as well as based on the results of the testing/inspections performed, the reported allegations can be confirmed.However, it cannot be concluded with certainty what the root cause of this event was.The complaint description notes that the wire was anchored in the lspv prior to discovering the knot.The instructions for use (dmr-01673 dmr vstk (pcs) 3.3) contains the following statement: "once the puncture is successfully completed, the versacross rf wire should be mechanically advanced without any rf power.Positioning in the left atrium is sufficient when the full distal curve and floppy section have crossed the septum and are observed in the left atrium.Echocardiographic guidance is also recommended." it is likely that the knot was formed when the wire was advanced into the lspv, as the diameter of the vasculature is smaller than that of the left atrium, which is the suggested anchor location for the wire.Therefore, the pigtail curl may have been compressed by the anchoring anatomy and thus caused a knot as the dilator was being navigated to advance over the wire.Supplemental mdr is required to report investigation results.Mdr aware date 04jul2023.
 
Event or Problem Description
It was reported during an atrial fibrillation (a fib) ablation procedure to treat atrial fibrillation (a fib), a versacross steerable access solution kit was selected for use.Venous femoral access was gained using the standard j-tip 035 guidewire, then versacross sheath was advanced.The guidewire was removed and versacross radio frequency wire was advanced.The radio frequency was applied once and was unsuccessful at crossing the fossa.Second attempt was made and was successful crossing the fossa.Then the radio frequency wire was advanced into the left superior pulmonary vein (lspv) and advanced the dilator and sheath across the fossa.However, as the dilator and radio frequency wire was being removed, the radio frequency wire could not be retracted.On fluoro, it was noticed the wire was tied into a knot.It was reported that there were no defects in the wire, no unusual anatomy, no difficulty loading the rf wire.It is unknown if the dilator was shaped beforehand.Both attempts to cross were 1 second constant pulse, and the knot formed after getting access in the left atrium so the knot formed in the left atrium.To resolve, the dilator was advanced back as far as it could go up the wire to the knot, then retracted the wire/dilator together into the sheath.The device is expected to be returned for analysis.It was further reported that there were no defects in the wire, no unusual anatomy, no difficulty loading the rf wire.Both attempts to cross were one second constant pulse, and the knot formed after getting access in the left atrium so the knot formed in the left atrium.The procedure was very "textbook" besides having to apply rf twice.The drop to the fossa was not unusually large either.The procedure was performed without floroscopy, so the physician reied solely on the markers on the wire.No resistance encountered at any point in the procedure prior to the knot being discovered and no difficulties with imaging during the procedure.
 
Additional Manufacturer Narrative
Correction clarifying additional information received in b5 event description.The device was returned for analysis.Visual inspection of the distal end confirm a knot formed at the distal end of the pigtail curve.The device met its specifications for wire body od, proximal end od, electrode height, and electrode/heat shrink gap.Based on the information provided in the complaint summary as well as based on the results of the testing/inspections performed, the reported allegations can be confirmed.However, it cannot be concluded with certainty what the root cause of this event was.The complaint description notes that the wire was anchored in the lspv prior to discovering the knot.The instructions for use (dmr-01673 dmr vstk (pcs) 3.3) contains the following statement:"once the puncture is successfully completed, the versacross rf wire should be mechanically advanced without any rf power.Positioning in the left atrium is sufficient when the full distal curve and floppy section have crossed the septum and are observed in the left atrium.Echocardiographic guidance is also recommended." it is likely that the knot was formed when the wire was advanced into the lspv, as the diameter of the vasculature is smaller than that of the left atrium, which is the suggested anchor location for the wire.Therefore, the pigtail curl may have been compressed by the anchoring anatomy and thus caused a knot as the dilator was being navigated to advance over the wire.

Brand Name
VERSACROSS STEERABLE ACCESS SOLUTION
Common Device Name
CATHETER, SEPTOSTOMY
Manufacturer (Section D)
BAYLIS MEDICAL COMPANY INC.
5959 trans-canada highway
montreal H4T 1 A1
CA  H4T 1A1
Manufacturer (Section G)
BAYLIS MEDICAL COMPANY INC.
5825 explorer drive
mississauga on L4W 5 P6
CA   L4W 5P6
Manufacturer Contact
timothy degroot
4100 hamline avenue north
dc a330
saint paul, MN 55112
6515826168
MDR Report Key17083246
Report Number2124215-2023-28123
Device Sequence Number6244140
Product Code DXF
UDI-Device Identifier00685447012092
UDI-Public00685447012092
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K150709
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/27/2025
Device Model NumberVSTK0018
Device Lot NumberVKFE120123
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/16/2023
Supplement Date Received by Manufacturer07/04/2023
07/04/2023
Initial Report FDA Received Date06/07/2023
Supplement Report FDA Received Date08/01/2023
08/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown